Kansas, 2011

Hail and Damaging Winds in Kansas, February 27, 2011

February 27, 2011 · NWS SGF · 7 events in 2 counties and zones

A strong upper level storm system moved across the southern plains region into the Ozarks region. A cold front moved down across the central plains into the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level storm system moved across the southern plains region into the Ozarks region. A cold front moved down across the central plains into the Ozarks. A line of strong to severe thunderstorms developed along the front with a couple supercells ahead of the main line. These severe storms caused damaging winds and large hail up to half dollars in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 27, 6:03 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 27, 6:03 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CST SUN FEB 27 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 519 PM CST SUN FEB 27 2011/

THERE ARE TWO MAIN AREAS OF FOCUS INTO EARLY THIS EVENING. THE FIRST
WILL BE ACROSS NORTH CENTRAL ARKANSAS WHERE THE HRRR IS INSISTENT ON
BREAKING OUT CONVECTION. HOWEVER...LATEST OBJECTIVE ANALYSIS
CONTINUES TO INDICATE QUITE A CAP IN PLACE ACROSS THIS REGION. THERE
IS A WEAK UPPER LEVEL IMPULSE CURRENTLY LOCATED ACROSS EASTERN
OKLAHOMA THAT MAY ACT TO WEAKEN THE CAP ACROSS THIS REGION. THE
COMBINATION OF ASCENT WITH THIS FEATURE AND LIFT OVER THE COMPLEX
TERRAIN OF NORTHERN ARKANSAS MAY BE ENOUGH FOR A FEW ISOLATED
SURFACE BASED STORMS TO GET GOING IN THE NEXT FEW HOURS. WE HAVE
RECENTLY HAD ONE CELL TRY AND FIRE ACROSS BOONE COUNTY
ARKANSAS...BUT THE CAP WON THAT BATTLE.

A SECOND AREA OF CONCERN THROUGH EARLY EVENING WILL BE ACROSS
NORTHEAST OKLAHOMA AS THE LATEST SURFACE ANALYSIS AND SHORT RANGE
GUIDANCE INDICATES A WEAK AREA OF CONVERGENCE FROM OKLAHOMA CITY TO
AROUND WAURIKA OKLAHOMA. THIS AREA OF CONVERGENCE ALSO CORRESPONDS
NICELY TO AN AREA OF TOWERING CUMULUS. AS THIS AREA OF CONVERGENCE
SHIFTS EAST WITH THAT LEAD IMPULSE...THERE IS THE POTENTIAL FOR THE
CAP TO BE BROKEN AROUND THE INDIAN NATION TURNPIKE IN EASTERN
OKLAHOMA.

IF STORMS CAN GO IN EITHER PLACE...THE LACK OF STRONG LINEAR FORCING
COMBINED WITH AMBIENT SHEAR PROFILES WILL SUPPORT DISCRETE
SUPERCELLS WITH ALL MODES OF SEVERE POSSIBLE.

LATER THIS EVENING INTO THE EARLY OVERNIGHT PERIOD...THE MAIN DRY
LINE AND TRIPLE POINT REGION WILL MOVE OUT TOWARDS SOUTHWEST
MISSOURI. MEANWHILE...AN AREA OF STRONG HEIGHT FALLS WILL ACCOMPANY
THESE FEATURES...POSING YET ANOTHER THREAT FOR SEVERE STORMS. DISCRETE
CELLS ARE AGAIN FAVORED...ESPECIALLY CLOSER TO THE TRIPLE POINT
WHERE EFFECTIVE CLOUD LAYER WIND FIELDS WILL HAVE A STRONG NORMAL
COMPONENT TO THE DRY LINE. BY ABOUT 06Z...THE COLD FRONT WILL BEGIN
TO ACCELERATE SOUTH SUGGESTING ANY ONGOING CONVECTION WOULD
TRANSITION TO A LINEAR OR QLCS MODE.

SCHAUMANN

&&

.DISCUSSION...

FORECAST CHALLENGE CONTINUES TO BE CHANCES FOR SEVERE STORMS
THROUGH TONIGHT

THIS AFTERNOON THROUGH TONIGHT...FORECAST REMAINS COMPLEX. THE
FIRST OF A FEW UPPER AIR OBSERVATIONS HAVE BEEN LAUNCHED TO
ASSESS THE CURRENT CAP STRENGTH.

WARM FRONT HAS CLEARED CENTRAL MISSOURI AND ROUGHLY EXTENDS FROM
JUST EAST OF WICHITA KS TO CLINTON MO AND NEAR ST. LOUIS. AS
EXPECTED CONVECTION IS FIRING IN KANSAS AS A LEAD IMPULSE ENTERS
FROM THE SOUTHWEST. TO THIS POINT CONVECTION HAS BEEN ON THE NORTH
SIDE OF THE WARM FRONT. THIS LEAD WAVE IS AFFECTING THE WARM
SECTOR AS WELL. VISIBLE SATELLITE IMAGERY SHOWS SOME THINNING OF
CLOUD COVER ACROSS SW MO...E OK AND MUCH OF ARK. LAPS INDICATES
THAT SURFACE BASED CIN IS WEAKENING...ESPECIALLY JUST TO THE SOUTH
OF THE WARM FRONT...AND WILL BE AWAITING CONFIRMATION FROM THE 21Z
RAOB AND WATCHING RADAR TRENDS CLOSELY. STILL THINKING THAT THE
TWO AREAS TO WATCH IN THE SHORT TERM WILL BE NEAR THE WARM FRONT
AND FROM CENTRAL ARK TO THE NORTHEAST. BUT WILL NEED TO KEEP A
WARY EYE ON THE CAP OVER E OK.

HEADING INTO TONIGHT...SEVERE RISKS REMAIN CONDITIONAL BASED ON
THE STRENGTH OF THE CAP AND WHETHER OR NOT THE DRY LINE MAKES IT
INTO THE AREA PRIOR TO THE COLD FRONT ACCELERATING AND TAKING IT
OVER. TRENDS FROM THE RUC AND HRRR SHORT TERM MODELS INDICATE THAT
SHEAR WILL BE QUITE STOUT WITH 0-6KM BULK SHEAR NEAR 60KT AND
0-1KM SHEAR OF 40KT. EXPECTATIONS FOR INSTABILITY HAVE NOT CHANGED
WITH MLCAPE IN THE 750 TO 1250 J/KG RANGE. WILL BE CLOSELY
WATCHING E OK FOR CONVECTIVE DEVELOPMENT AS WE WOULD BE ON THE
RECEIVING END OF STORMS THAT INITIATE IN THAT REGION. SUBSEQUENT
SOUNDINGS AT 00Z AND 03Z WILL CONTINUE TO MONITOR THE EVOLUTION OF
CAP STRENGTH AND IF INCOMING LARGE SCALE LIFT IS EFFECTIVELY
REMOVING THE CAP. HIGHEST CONCERN WILL BE FOR ANY SUPERCELLS THAT
FIRE ALONG THE DRY LINE. SHEAR AND STORM MOTION VECTORS CUT ACROSS
THE DRY LINE...WHICH INDICATES THAT THESE CELLS COULD MOVE OFF THE
DRY LINE AND POSE AN INCREASED RISK FOR TORNADOES. THE
SOUTHEASTERN THIRD OF THE AREA IS MOST PRONE TO THIS RISK.
AGAIN...THIS RISK IS CONDITIONAL ON BREAKING THE CAP AND ASSUMING
THE COLD FRONT DOES NOT TAKE OVER THE DRY LINE TOO SOON. THE
WINDOW OF OPPORTUNITY FOR THE DRY LINE TO BE IN PLAY IS THIS
EVENING THROUGH ABOUT 09Z. AS WE PROGRESS THROUGH THE OVERNIGHT...
SFC LOW PRESSURE RIDING ALONG THE INCOMING COLD FRONT WILL MOVE
INTO ILLINOIS AND THIS WILL ACCELERATE THE FORWARD PROGRESS OF THE
COLD FRONT...ENDING THE RISK FOR SEVERE FROM NORTHWEST TO
SOUTHEAST PRIOR TO DAYBREAK MONDAY.

MONDAY...STORM SYSTEM WILL QUICKLY EXIT EAST WITH LINGERING
CHANCES FOR SHOWERS DURING THE MORNING ACROSS CENTRAL MISSOURI.
STRATUS FIELD BEHIND THE FRONT SHOULD THIN A BIT DURING THE
AFTERNOON AND LEAD TO AT LEAST PARTIAL CLEARING. COLD AIR
ADVECTION WILL BE MOST PRONOUNCED MONDAY MORNING...THOUGH
PROSPECTS OF SOME SOLAR INSOLATION WILL LEAD TO A MODEST REBOUND
IN TEMPERATURES WITH AFTERNOON READINGS IN THE MID 40S.

STORM SYSTEM EXITS THE REGION AND HIGH PRESSURE BUILDS IN FOR
TUESDAY. TEMPERATURES WILL REMAIN ABOVE AVERAGE THROUGH THE END
OF THE WEEK.SOUTHERLY WINDS WILL RETURN ON THE BACK SIDE OF THE
SURFACE HIGH LATE TUESDAY AFTERNOON AHEAD OF ANOTHER WEAK COLD
FRONT MOVING DOWN EARLY WEDNESDAY. THIS WILL ONLY KNOCK DOWN
TEMPERATURES SLIGHTLY AND NO PRECIP IS EXPECTED WITH THIS PASSAGE.

A QUIET DAY IS ANTICIPATED FOR THURSDAY BEFORE THE NEXT STORM
SYSTEM MOVES IN THE CENTRAL PLAINS REGION FOR THE END OF THE WEEK
AND WEEKEND. AN UPPER LEVEL SYSTEM WILL BE DIVING OUT OF THE
ROCKIES LATE FRIDAY INTO EARLY SATURDAY AT THE SAME TIME A COLD
FRONT WILL BE SLOWLY MOVING DOWN THE PLAINS REGION. THIS SPELLS A
GOOD CHANCE OF RAIN ACROSS SOUTHEAST KANSAS AND THE OZARKS. THE
RAIN WILL END BY LATE SATURDAY AND TEMPERATURES FOR THE WEEKEND
WILL BE CLOSER TO NORMAL FOR THIS TIME OF YEAR.

GRIFFIN

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...CURRENTLY GUSTY
SOUTHWESTERLY WINDS AND A BROKEN TO OVERCAST VFR STATUS DECK ARE
OCCURRING OVER THE AREA. A WARM FRONT THAT PASSED THROUGH THE AREA
IS NOW STALLED FROM SOUTH CENTRAL KANSAS THROUGH CENTRAL MISSOURI.
THIS FRONT WILL BEGIN TO PUSH SOUTH AS A COLD FRONT LATER THIS
EVENING INTO THE OVERNIGHT HOURS...WITH SOME SHOWER AND
THUNDERSTORM ACTIVITY POSSIBLE ALONG THE FRONT AS IT PASSES
THROUGH THE REGION. A FEW OF THIS STORMS COULD BECOME STRONG TO
SEVERE. MVFR TO IFR CONDITIONS WILL BE POSSIBLE WITHIN ANY
THUNDERSTORM ACTIVITY. BEHIND THE FRONT SOME LINGERING SHOWERS WILL
BE POSSIBLE INTO EARLY MONDAY MORNING. STRONG AND GUSTY NORTHERLY
WINDS WILL THEN OCCUR DURING THE LATE MORNING AND AFTERNOON HOURS
ON MONDAY BEHIND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 27, 8:16 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CST SUN FEB 27 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
816 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
 SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI EARLY THIS EVENING.
 THIS ACTIVITY WILL CONTINUE TO SPREAD EAST NORTHEAST ACROSS THE
 AREA THROUGH THE REMINDER OF THE EVENING HOURS. MODERATE
 INSTABILITY AND STRONG WIND SHEAR WOULD SUPPORT SUPERCELL
 THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
 BALLS...WIND GUSTS OVER 60 MPH...AND ISOLATED TORNADOES.

 ADDITIONAL THUNDERSTORMS MAY THEN DEVELOP LATER THIS EVENING AS
 LOW PRESSURE AND A TRAILING DRY LINE APPROACH FROM EXTREME
 SOUTHERN KANSAS AND OKLAHOMA. ANY STORMS THAT DEVELOP ALONG THE
 DRY LINE WOULD AGAIN LIKELY BE SUPERCELLS CAPABLE OF PRODUCING
 LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AT THIS
 TIME...IT APPEARS THAT THE GREATEST THREAT FOR TORNADOES WILL
 BE SOUTH OF A NEOSHO TO NIXA TO SALEM LINE.

 AFTER MIDNIGHT...A COLD FRONT WILL BEGIN TO SURGE SOUTH ACROSS
 THE OUTLOOK AREA. ANY STORMS THAT HAVE DEVELOPED WILL LIKELY
 MERGE INTO A LINE...WITH DAMAGING STRAIGHT LINE WINDS
 BECOMING THE MAIN THREAT. LARGE HAIL WILL ALSO REMAIN
 POSSIBLE AS WELL AS THE THREAT FOR ISOLATED TORNADOES. THE
 MAIN THREAT FOR SEVERE STORMS WILL QUICKLY END FROM NORTHWEST
 TO SOUTHEAST OVERNIGHT...WITH THE SEVERE THREAT ENDING ACROSS
 SOUTH CENTRAL MISSOURI BY 4 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF AN OSCELOA
 MISSOURI TO A COLUMBUS KANSAS LINE THROUGH 10 PM THIS
 EVENING...THEN MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA
 DURING THE LATE EVENING...CONTINUING INTO THE OVERNIGHT PERIOD
 ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. SPOTTERS SHOULD
 ALSO BE AWARE THAT THESE STORMS WILL RACE TO THE EAST AND
 NORTHEAST AT GREATER THAN 50 MPH AT TIMES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
February 27, 8:24 PM CST to 8:29 PM CST
Where
Crawford County, Mc Cune
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.350, -95.020

Emergency manager reported 5 power polls down.

Hail, Crawford

When
February 27, 8:42 PM CST to 8:47 PM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -94.690

Trained spotter reported one inch size hail.

Hail, Crawford

When
February 27, 8:44 PM CST to 8:49 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Hail, Crawford

When
February 27, 8:49 PM CST to 8:54 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.410, -94.700

Thunderstorm Wind, Crawford

When
February 27, 8:52 PM CST to 8:57 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Large trees were uprooted in Pittsburg, Kansas. Pea size hail was also reported.

Hail, Cherokee

When
February 27, 9:47 PM CST to 9:52 PM CST
Where
Cherokee County, 0.55 mi E of Faulkner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -95.010

Hail, Crawford

When
February 27, 9:55 PM CST to 9:59 PM CST
Where
Crawford County, Cornell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.470, -94.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281958, 278100, 278099, 278098, 281959, 278097, 278096.